Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 17, NWS Birmingham, AL

February 24, 20164 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 24, 2016, 3:17 AM CST for 4 counties in Alabama. It took effect at Feb 24, 2016, 12:00 PM CST. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Feb 24, 2016, 3:17 AM CST (09:17 UTC)
In effect from
Feb 24, 2016, 12:00 PM CST
Expired
Feb 25, 2016, 6:00 PM CST
In force
30 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Gadsden (GAPA1). The gauge peaked at 24.33 ft at Feb 24, 2016, 10:00 AM CST.

actionminormoderate20040002/2402/2502/2602/27
Action stage
511 ft
Minor stage
511 ft
Moderate stage
514 ft
Major stage
517 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02400500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

174 
WGUS44 KBMX 240917
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
317 AM CST WED FEB 24 2016

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following river in Alabama... 

  Coosa River at Gadsden Affecting Calhoun...Cherokee...Etowah and 
  St. Clair Counties.

Rainfall that occurred Monday through Tuesday night...combined with anticipated
discharge from Alabama Power...is resulting in rises along the Coosa River. 
Water levels are expected to reach the threshold of minor flood by early this 
afternoon. The current forecast then holds the river stage right at minor flood
through Thursday morning before gradually falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC015-019-055-115-242117-
/O.NEW.KBMX.FL.W.0017.160224T1800Z-160226T0000Z/
/GAPA1.1.ER.160224T1800Z.160224T1800Z.160225T1200Z.NO/
317 AM CST WED FEB 24 2016

The National Weather Service in BIRMINGHAM AL has issued a 

* Flood Warning for 
  the Coosa River At Gadsden.
* from this afternoon to Thursday evening...or until the warning is 
  cancelled.
* At  2:30 AM Wednesday The stage Was 510.4 feet. 
* Flood Stage is 511.0 feet. 
* Minor Flooding is forecast. 
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 511.0 feet...Low lying farm lands in the Gadsden area 
  begin to flood. 

&&

LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
          3403 8599 3403 8589         

$$
2 follow-up statements
956 
WGUS84 KBMX 241942
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CST WED FEB 24 2016


...The flood warning continues for the Coosa River At Gadsden and
Childersburg...

.Heavy rainfall during the past 48 hours is causing rises along the
Coosa River...and a flood warning is now in effect for Gadsden and
Childersburg. Elsewhere along the river...only minor overflow is
expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by [  ] morning...or sooner if 
conditions warrant.

&&

ALC015-019-055-115-250742-
/O.CON.KBMX.FL.W.0017.000000T0000Z-160226T0000Z/
/GAPA1.1.ER.160225T0000Z.160225T0000Z.160225T1200Z.NO/
142 PM CST WED FEB 24 2016

The Flood Warning continues for
  The Coosa River At Gadsden.
* until Thursday evening...or until the Warning is cancelled.
* AT 1 PM Wednesday the stage was 510.8 feet. 
* Flood Stage is 511 feet. 
* Forecast...The river is expected to fluctuate around Flood Stage 
  through tonight...and then begin to fall on Thursday.
* Impact...At 511 feet...Low lying farm lands in the Gadsden area 
  begin to flood. 

&&

LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
          3403 8599 3403 8589         

$$

ALC021-037-051-117-121-250742-
/O.CON.KBMX.FL.W.0020.000000T0000Z-160226T0100Z/
/CHLA1.1.ER.160224T2046Z.160225T0600Z.160225T1300Z.NO/
142 PM CST WED FEB 24 2016

The Flood Warning continues for
  The Coosa River AT Childersburg.
* until Thursday evening...or until the Warning is cancelled.
* AT 1 PM Wednesday the stage was 401.9 feet. 
* Minor Flooding is forecast.
* Flood Stage is 402 feet. 
* Forecast...Rise above Flood Stage this afternoon and continue to
  rise to near 402.4 feet after midnight tonight. The river will then
  begin to fall and drop below flood stage Thursday morning.
* Impact...At 402 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

ALC051-101-250742-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/WETA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
142 PM CST WED FEB 24 2016

Forecast Information for
  Coosa River At Wetumpka.
* AT 12:30 PM Wednesday the stage was 33.0 feet. 
* Flood Stage is 45 feet and caution stage is 35 feet. 
* Forecast...The river will rise to near 33.9 feet after midnight 
  tonight and then begin a slow fall.
* Impact...At 35 feet...Gold Star Park Boat Ramp and the River Walk 
  are covered. Low lying farm land near the confluence of the 
  Tallapoosa and Coosa Rivers begins to flood. 

&&

LAT...LON 3254 8617 3247 8629 3251 8632 3255 8622
          3257 8624 3258 8622         

$$
382 
WGUS84 KBMX 250348
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CST WED FEB 24 2016


...The flood warning is cancelled for the Coosa River At Gadsden and the Coosa River at Childersburg...

.Rainfall over the past 48 hours produced rises along the Coosa River. Additional rainfall is not expected...and the Coosa River at Gadsden and Childersburg crested below flood stage. Thus...the Flood Warning is cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement for the Coosa River at Gadsden and Childersburg is not anticipated.

&&

ALC015-019-055-115-250418-
/O.CAN.KBMX.FL.W.0017.000000T0000Z-160226T0000Z/
/GAPA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CST WED FEB 24 2016

The Flood Warning is cancelled for
  The Coosa River At Gadsden.
* AT  9:00 PM Wednesday the stage was 510.5 feet. 
* Flood Stage is 511.0 feet. 
* Forecast...The river crested below flood stage at 510.9 feet.  The 
  river will fall to 508.8 feet by .
* Impact...At 511.0 feet...Low lying farm lands in the Gadsden area 
  begin to flood. 

&&

LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
          3403 8599 3403 8589         

$$

ALC021-037-051-117-121-250418-
/O.CAN.KBMX.FL.W.0020.000000T0000Z-160226T0100Z/
/CHLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CST WED FEB 24 2016

The Flood Warning is cancelled for
  The Coosa River AT Childersburg.
* AT  9:00 PM Wednesday the stage was 401.8 feet. 
* Flood Stage is 402.0 feet. 
* Forecast...The river crested below flood stage at 402.0 feet.  The 
  river will fall to 399.6 feet by .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 23, 11:54 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 23, 11:54 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CST TUE FEB 23 2016

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

AFTER SEVERAL DAYS OF MODEL DISCUSSIONS AND PREPAREDNESS
ACTIVITIES...THE SEVERE WEATHER EVENT IS NOW AT OUR DOORSTEP. AS
EXPECTED...THERE WAS A LULL IN THE CONVECTIVE ACTIVITY THIS
MORNING...BUT CONVECTION HAS INCREASED RAPIDLY THIS AFTERNOON DUE
TO DAYTIME HEATING. SURFACE TEMPERATURES HAVE ALREADY WARMED INTO
THE MIDDLE 70S ALONG AND SOUTH OF I-85. SURFACE BASED CAPES ARE
NOW OVER 1000 J/KG ACROSS SOUTH ALABAMA. 0-3KM STORM RELATIVE
HELICITY AND 0-6KM BULK SHEAR ARE STILL NOT HIGH ENOUGH FOR
AFTERNOON STORMS TO SHOW ANY DEEP UPDRAFTS OR ROTATION...BUT
THESE VALUES WILL INCREASE RAPIDLY THIS EVENING. THE MESO-SCALE
MODELS ARE SHOWING A BROKEN LINE OF CONVECTION AS THE BULK OF THE
ACTIVITY MOVES ACROSS CENTRAL ALABAMA. THE MAIN TAKE AWAY IS THAT
THERE WILL NOT BE A SOLID LINE OF STORMS THAT WILL BEGIN TO END
AND AT ONE LOCATION IN LESS THAN 30 MINUTES. THERE MAY BE SEVERAL
WAVES OF SEVERE STORMS THAT MOVE OVER ONE AREA. MODELS STILL
INDICATE THAT THE SEVERE THREAT WILL BE EAST OF CENTRAL ALABAMA BY
3 OR 4 AM. EVEN THROUGH THERE HAS BEEN A BREAK IN THE RAIN
TODAY...THE GROUND IS VERY MOIST AND ANY INTENSE RAINFALL COULD
LEAD TO LOCALIZED FLOODING.

COLDER AIR WILL SPREAD ACROSS CENTRAL ALABAMA ON WEDNESDAY EVEN
THOUGH SURFACE WINDS WILL NEVER BECOME NORTHWEST...LIKE AFTER A
TYPICAL FRONTAL PASSAGE. WEST WINDS WILL INCREASE DURING THE
MORNING HOURS WEDNESDAY TO BETWEEN 15 TO 25 MPH WITH GUSTS TO 35
MPH AT TIMES. THERE WILL BE A LARGE AREA OF WRAP AROUND MOISTURE
ON WEDNESDAY...SO THERE WILL BE VERY LIMITED SUNSHINE.
TEMPERATURES ACROSS NORTH ALABAMA WILL ACTUALLY FALL DURING THE
DAY WEDNESDAY. THE LOW CLOUDS MAY LINGER INTO WEDNESDAY
EVENING...BUT SOME CLEARING LIKELY FROM WEST TO EAST AFTER
MIDNIGHT. COLD AIR ADVECTION WILL CONTINUE INTO THURSDAY... BUT
MORE SUNSHINE EXPECTED ON THURSDAY. THE BRUNT OF THE COLD AIR MASS
SHIFTS EAST OF ALABAMA BY FRIDAY...BUT HIGHS WILL STILL BE 5-10
DEGREES BELOW AVERAGE. AN UPPER LEVEL SHORT WAVE TROF WILL PASS
THROUGH THE AREA ON SATURDAY...BUT AIR MASS TOO DRY FOR ANY
PRECIPITATION. A NICE WARM-UP OVER THE WEEKEND WITH HIGHS IN THE
60S AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST STATES. THE NEXT
CHANCE OF RAIN WILL BE LATE SUNDAY NIGHT AND MONDAY AS COLD FRONT
PASSES THROUGH ALABAMA.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

WIDESPREAD HEAVY RAINFALL HAS ENDED...HOWEVER SEVERAL LINES OF
STORMS WILL CONTINUE TO AFFECT TERMINALS FOR THE NEXT FEW HOURS.
HEAVIER SHOWERS/STORMS COULD PRODUCE LIGHTNING...LARGE HAIL AND
DAMAGING WINDS. OUTSIDE OF CONVECTION...GRADIENT WINDS WILL BE
STRONG WITH WIND GUSTS OF 25-27KTS FROM THE SOUTHEAST BECOMING
SOUTHWEST OVERNIGHT...AND EVENTUALLY WESTERLY THROUGH THE DAY
TOMORROW. CIGS WILL DROP TO MVFR AS RAINFALL MOVES OUT OF THE
AREA...AND LIKELY REMAIN AT THAT LEVEL THROUGH THE FORECAST PERIOD.

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE WEDNESDAY AS AN UPPER
LEVEL DISTURBANCE CROSSES THE AREA...BUT COVERAGE IS TOO UNCERTAIN
AT THIS TIME TO INCLUDE AT ANY TERMINAL.

14

&&

.FIRE WEATHER...

HIGH RAIN CHANCES WILL CONTINUE THROUGH TONIGHT AS A STRONG STORM
SYSTEM MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE TONIGHT.
MUCH COLDER AIR WILL IMPACT THE AREA WEDNESDAY AND THURSDAY.
LIGHT RAIN WILL IMPACT THE AREA WITH AN UPPER LOW ON WEDNESDAY AND
WEDNESDAY NIGHT. DRY CONDITIONS THURSDAY THROUGH SUNDAY. NO
CRITICAL FIRE WEATHER CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  54  35  48  29 / 100  80  30  10   0
ANNISTON    53  55  36  50  30 / 100  80  30  10   0
BIRMINGHAM  49  52  35  51  31 / 100  80  30  10   0
TUSCALOOSA  49  50  36  55  32 / 100  50  20  10   0
CALERA      50  53  36  53  32 / 100  60  20  10   0
AUBURN      53  56  36  53  32 / 100  80  20  10   0
MONTGOMERY  53  55  36  57  33 / 100  40  10  10   0
TROY        54  56  37  57  33 / 100  40  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST WEDNESDAY FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Feb 24, 12:10 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CST WED FEB 24 2016

ALZ011>015-017>050-250915-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1210 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A THREAT FOR AN ISOLATED SEVERE STORM ALONG AND NORTH OF
INTERSTATE 20 THROUGH 4 AM. THE MAIN THREATS WILL BE HAIL AND
DAMAGING WINDS.

STRONG GRADIENT WINDS WILL CONTINUE TO ACCOMPANY THE STORM SYSTEM
TONIGHT...AND PREVAILING WINDS OUTSIDE OF THUNDERSTORMS COULD BE
AS HIGH AS 20 TO 25 MPH. SOME GUSTS OF 35 TO 40 MPH ARE LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GRADIENT WINDS WILL CONTINUE ON WEDNESDAY WITH SUSTAINED
WINDS OF 20 TO 30 MPH AND GUSTS OF 35 TO 40 MPH.

RIVER FLOODING WILL BE POSSIBLE ALONG PORTIONS OF THE BLACK
WARRIOR AND SUCARNOOCHEE RIVER BASINS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Feb 23, 10:18 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1018 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG ONEONTA                 33.95N 86.47W
02/23/2016                   BLOUNT             AL   PUBLIC

            MEASURED 34 MPH WIND GUST PRODUCING SCATTERED TREES
            DOWNED. GRADIENT WINDS.

&&

STEFKOVICH
Special weather statement, Feb 24, 1:26 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 AM CST WED FEB 24 2016

ALZ017-240830-
BLOUNT AL-
126 AM CST WED FEB 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 230 AM CST...

AT 126 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
FALKVILLE TO NEAR ARKADELPHIA...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONEONTA...BLOUNTSVILLE...CLEVELAND...DALLAS...WARRIOR...LOCUST
FORK...ALTOONA...SNEAD...SUSAN MOORE...WALNUT GROVE...TRAFFORD...
ALLGOOD...FAIRVIEW...HAYDEN...NECTAR...ROSA...COUNTY LINE...INLAND
LAKE...BLOUNT SPRINGS AND BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3410 8630 3399 8633 3394 8637 3393 8632
      3389 8634 3382 8643 3380 8657 3377 8658
      3377 8665 3384 8676 3383 8692 3391 8692
      3397 8677 3406 8671 3405 8668 3409 8669
      3412 8660 3425 8652 3426 8645
TIME...MOT...LOC 0726Z 241DEG 38KT 3430 8700 3386 8687

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:25 PM CSTTornado WarningBMXSumter50 min
Feb 23, 6:50 PM CSTTornado WarningBMXMarengo55 min
Feb 23, 7:39 PM CSTSevere Thunderstorm WarningBMXDallas, Perry66 min
Feb 23, 8:45 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes34 min
Feb 23, 8:47 PM CSTRiver Flood WarningBMXSumter69 hr
Feb 24, 1:26 AM CSTSpecial Weather StatementBMXBlount64 min
Feb 24, 8:44 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery66 hr
Feb 24, 9:03 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby23 hr
Feb 24, 9:12 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega34 hr
Feb 24, 9:24 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker47 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.